Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 14, 2005, 11:35 AM MST for Pima County, Pinal County, Santa Cruz County, Arizona. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2005, 11:35 AM MST (18:35 UTC)
- Expired
- Aug 14, 2005, 12:30 PM MST
- In force
- 55 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 11:45 AM MST | FLASH FLOOD | Sells, AZ | SELLS POLICE REPORTED CAR STUCK IN WASH IN SELLS. SWIFT WATER RESCUE. |
| Aug 14, 11:55 AM MST | FLASH FLOOD | 4 S Picture Rocks, AZ | 6 TO 8 INCHES OF SHEET FLOODING REPORTED BY TRAINED WEATHER SPOTTER OVER THREE ACRES OF FARMLAND IN AVRA VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 141834
FFWTWC
AZC019-021-023-142030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1135 AM MST SUN AUG 14 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...SELLS...QUEENS WELL...
WEST MARANA...THREE POINTS
SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA
* UNTIL 130 PM MST
* AT 1121 AM MST...TRAINED WEATHER SPOTTERS REPORTED WASHES RUNNING
HIGH NEAR THREE POINTS AND IN THE TUCSON MOUNTAINS. THERE HAVE
BEEN MANY REPORTS OF 1.00 TO 2.00 RAINFALL AMOUNTS WITHIN AN
HOURS TIME BETWEEN 1000 AND 1100 AM MST FOR THE AREA WEST AND
SOUTHWEST OF THE CITY OF TUCSON.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE TUCSON
MOUNTAINS...THREE POINTS...MADERA CANYON...AND JOSEPHINE CANYON.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3169 11210 3157 11148 3153 11103 3155 11087
3163 11072 3193 11099 3225 11110 3284 11057
3275 11161 3221 11211
$$
SCHAFFNER
WEATHER.GOV/TUCSON1 follow-up statement
000
WGUS75 KTWC 142035
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SUN AUG 14 2005
AZC019-021-023-142045-
SANTA CRUZ AZ-PIMA AZ-PINAL AZ-
130 PM MST SUN AUG 14 2005
...THE FLASH FLOOD WARNING FOR CENTRAL PIMA...SOUTH CENTRAL
PINAL...AND NORTH CENTRAL SANTA CRUZ COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ONLY LIGHT
PRECIPITATION IS FALLING IN THESE COUNTIES AT THIS TIME. THUS THE
FLASH FLOOD WARNING FOR THESE AREAS IS BEING ALLOWED TO EXPIRE.
DRIVERS SHOULD STILL USE EXTREME CAUTION WHEN APPROACHING LOW WATER
CROSSING.
SIGNIFICANT FLOW REMAINS IN BRAWLEY WASH AND IS EXPECTED TO SUBSIDE
AFTER 600 PM THIS EVENING. A SMALL STREAM FLOOD WARNING IS BEING
ISSUED FOR THIS AREA TO HIGHLIGHT THE LONGER TERM NATURE OF THIS
FLOODING. FOR ADDITIONAL DETAILS CHECK PRODUCT WGUS45 KTWC/PHXFLWTWC.
LAT...LON 3169 11210 3157 11148 3153 11103 3155 11087
3163 11072 3193 11099 3225 11110 3284 11057
3275 11161 3221 11211
$$
GWS
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:23 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 14, 9:23 AM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 923 AM MST SUN AUG 14 2005 .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST NEW MEXICO TODAY AS ANOTHER DISTURBANCE DROPS DOWN THE CALIFORNIA COAST. INITIALLY THESE TWO SYSTEMS WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY...PARTICULARLY FROM TUCSON EAST. HOWEVER AS THE WEST COAST LOW TURNS WINDS ALOFT TO THE SOUTHWEST ON MONDAY...DRIER AIR WILL SPREAD INTO SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED ONLY TO THE MOUNTAINS. HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER NEW MEXICO BY NEXT WEEKEND...WHICH WILL BRING DEEPER MOISTURE BACK INTO THE REGION. && .DISCUSSION...RATHER BUSY THIS MORNING WITH FLASH FLOODING ACROSS PARTS OF OUR CWA. THE MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR ADDITIONAL FLASH FLOODING AS STORMS CONTINUE TO DEVELOP AND MOVE WESTWARD TOWARD THE LOWER DESERTS. THE NEXT AREA OF CONCERN WILL BE TUCSON...GREEN VALLEY...SOUTHEAST PINAL COUNTY AND THE REST OF SANTA CRUZ COUNTY. WILL LIKELY BE ISSUING ADVISORIES OR WARNINGS FOR THESE AREAS YET THIS MORNING. && .PREV DISCUSSION...ISSUED AT 619 AM MST SUN AUG 14 2005 BY PYTLAK. CLOSED UPPER LOW CONTINUES TO THROW SURPRISES AT US THIS MORNING. TSTMS HAVE FIRED AS EXPECTED AT THE NOSE OF THE DRY SLOT. WHAT I DID NOT EXPECT WAS FOR THE PRECIP TO WRAP SO FAR BACK INTO SE AZ. KEMX VWP IS SHOWING A WEAK E FLOW GRADUALLY LOWERING THROUGH THE TROPOSPHERE, WHICH SUGGESTS THE DEVELOPMENT OF A COLD CONVEYOR BELT. THAT IS AN INTERESTING DEVELOPMENT, BE NOT SURPRISING GIVEN HOW WOUND UP THE LOW IS JUST S OF THE NM BOOTHEEL. WITH MORE SHOWERS FILLING IN AS FAR W AS KTUS, HAVE DECIDED TO RAISE POPS A LITTLE MORE FROM KTUS E, ADD SOME +RA WORDING TO ZONE 35, INCREASE THE CLOUD COVER, AND LOWER TEMPS A NOTCH. IT WILL BE INTERESTING TO SEE IF THE CLOUDS AND MORNING PRECIP CAN SHUT US DOWN LATER TODAY. KTUS 12Z SOUNDING SHOWS A TRIGGER TEMP OF ONLY 84F, BUT MODIFYING FOR 86/60 STILL YIELDS A CAPE AROUND 1300 J/KG. ALSO NOTICED THE 06Z GFS CAME IN LOOKING SIMILAR TO THE 06Z ETA. BOTH HAVE FAIRLY HIGH POPS BUT ARE MORE REASONABLE IN KEEPING THE HEAVIER QPF IN THE E CWA. OUR CURRENT QPF FORECAST COVERS THAT GENERAL IDEA. ALTHOUGH THE GFS LOOKS WAY OFF IN THE SHORT TERM, ITS SOLUTION AFTER TONIGHT STILL LOOKS GOOD AND IN LINE WITH PREVIOUS TRENDS, THE ENSEMBLE MEAN, AND OTHER MEDIUM RANGE MODELS. STARTING MON THE SW FLOW WILL RESUME AND BRING DRIER AND MUCH WARMER AIR INTO ALL OF SE AZ. INITIALLY THE SW FLOW WILL BANK TSTMS UP ALONG THE RIM. BUT FOR TUE/WED/THU, THE MID LEVELS WILL SIMPLY BE TOO WARM TO GET ANYTHING MORE THAN ISOLATED MOUNTAIN TSTMS. THE LOW LEVEL FLOW WILL REMAIN WEAK, THOUGH, SO LOW LEVEL MOISTURE WILL NOT ENTIRELY DEPART. THAT WILL SET THE STAGE FOR DAYS 5-7 ONCE THE WESTERLIES RETREAT N AND THE W EXTENSION OF THE BERMUDA HIGH BUILDS BACK INTO NM. BY DAY 6 THE GFS HAS OUR 700MB DEWPOINTS BACK UP TO MONSOONAL LEVELS WITH 500MB TEMPS COOLING AFTER PEAKING AT AROUND -3C. THIS 2-3 DAY LULL WILL ALLOW TEMPS TO CLIMB BACK TO NORMAL, WHICH IN TURN WILL ALLOW THE THERMAL LOW TO REDEVELOP AND OPEN THE DOOR FOR GULF OF CA MOISTURE. WILL CONTINUE TREND OF SLOWLY BRING POPS BACK TOWARD CLIMO NEXT WEEKEND. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:19 AM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 26 min |
| Aug 14, 9:45 AM MST | Flash Flood Warning | TWC | Cochise, Pima, Pinal, Santa Cruz | 45 min |
| Aug 14, 11:13 AM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.